Skip to main content

Sudden death with trimethoprim-sulfamethoxazole while on ACE-inhibitor or ARBs




What? It’s already 2015. But, I have so many great articles published in 2014 that I need to post about! Well then, for my next series of posts I’m going to do a quick round-up of articles published last year that we haven’t already talked about on GeriPal.   This first on the list shows an association between sudden death in those who were given trimethoprim-sulfamethoxazole (co-trimoxazole) while already on renin-angiotensin system blockers (i.e. angiotensin converting enzyme inhibitors (ACE-inhibitors) and angiotensin receptor blockers (ARBs).

The Study

This was a large nested case-control study published in the BMJ last year.  It included residents of Ontario who were 66 years of age or older and were treated with an ACE-inhibitors or ARBs.   The cases were those who had sudden death and who received an outpatient prescription for either co-trimoxazole, amoxicillin, ciprofloxacin, norfloxacin, or nitrofurantoin within 7 days of death.  Each case was matched with up to four controls on age, sex, presence of kidney disease, and diabetes.

The Results

Of the 1,601,542 patients in this cohort treated with either an ACE-inhibitor or ARB, 39,879 died suddenly.  Of these deaths, 1,110 occurred within seven days of a prescription for one of the study antibiotics.

In the primary analysis, trimethoprim/sulfamethoxazole was associated with a significantly increased risk of sudden death compared those who received of amoxicillin (odds ratio 1.38, 95% confidence interval 1.09 to 1.76 after adjustment). Ciprofloxacin also had a smaller but still significant increased risk of sudden death compared to those taking amoxicillin (1.29, CI of 1.03 to 1.62).

So What?

Now we don't really know if there is a causal relationship between use of trimethoprim-sulfamethoxazole and sudden death, and we can only speculate on what may be the reasons behind the association. The authors hypothesize that it is due to trimethoprim’s ability to raise potassium levels. However, we don't have any data on serum potassium concentrations. There are also limitations to this trial that prevent a definitive answer to what we are supposed to do clinically. For example, the cases and controls were very different (the cases were more likely to have heart failure, renal failure, and all together more co-morbidities). There also may be an issue of confounding by indication, as we don't have any data on why these individuals were prescribed these antibiotics.

Again, so what?

So, what do we do with this information? I’ll be more cautious when prescribing trimethoprim-sulfamethoxazole, especially in those taking ACE-inhibitors and ARBs. In a previous publication by the authors of this study, there was a seven sevenfold increase in the risk of hyperkalemia induced hospital admissions in ACE-inhibitors and ARB users taking trimethoprim-sulfamethoxazole compared with those exposed to other antibiotics. So at a very minimum, I'll keep a closer eye on those potassium levels.

by: Eric Widera (@ewidera)

For a more in-depth discussion on this paper, check out the editorial here or this wonderful post on #NephJC.


Comments

Popular posts from this blog

Practical Advice for the End of Life: A Podcast with BJ Miller

This week we talk with BJ Miller, hospice and palliative care physician, public speaker, and now author with Shoshana Berger of the book "A Beginner's Guide to the End."

As we note on the podcast, BJ is about as close as we get to a celebrity in Hospice and Palliative Care.  His TED Talk "What Really Matters at the End of Life" has been viewed more than 9 million times.  As we discuss on the Podcast, this has changed BJ's life, and he spends most of his working time engaged in public speaking, being the public "face" of the hospice and palliative care movement.

The book he and Berger wrote is filled to the brim with practical advice.  I mean, nuts and bolts practical advice.  Things like:
How to clean out not only your emotional house but your physical house (turns out there are services for that!)Posting about your illness on social media (should you post to Facebook)What is the difference between a funeral home and mortuaryCan I afford to die?  …

Improving Advance Care Planning for Latinos with Cancer: A Podcast with Fischer and Fink

In this week's GeriPal podcast we talk with Stacy Fischer, MD and Regina Fink, RN, PhD, both from the University of Colorado, about a lay health navigator intervention to improve advance care planning with Latinos with advanced cancer.  The issue of lay health navigators raises several issues that we discuss, including:
What is a lay health navigator?What do they do?  How are they trained?What do lay health navigators offer that specialized palliative care doesn't?  Are they replacing us?What makes the health navigator intervention particularly appropriate for Latinos and rural individuals?  For advance care planning? Eric and I had fun singing in French (yes French, not Spanish, listen to the podcast to learn why).
Enjoy! -@AlexSmithMD




You can also find us onYoutube!



Listen to GeriPal Podcasts on:
iTunes Google Play MusicSoundcloudStitcher

Transcript

Eric: Welcome to the GeriPal podcast. This is Eric Widera.

Alex: This is Alex Smith.

Eric: And Alex, I'm really excited about toda…

The Dangers of Fleet Enemas

The dangers of oral sodium phosphate preparations are fairly well known in the medical community. In 2006 the FDA issued it’s first warning that patients taking oral sodium phosphate preparations are at risk for potential for acute kidney injury. Two years later, over-the-counter preparations of these drugs were voluntarily withdrawn by the manufacturers.  Those agents still available by prescription were given black box warnings mainly due to acute phosphate nephropathy that can result in renal failure, especially in older adults. Despite all this talk of oral preparations, little was mentioned about a sodium phosphate preparation that is still available over-the-counter – the Fleet enema.

Why Oral Sodium Phosphate Preparations Are Dangerous 

Before we go into the risks of Fleet enemas, lets spend just a couple sentences on why oral sodium phosphate preparations carry significant risks. First, oral sodium phosphate preparations can cause significant fluid shifts within the colon …